I'm sorry you're dealing with this. I had understood from both my rheumy and my opthamologist that plaquenil toxicity is extremely rare, and usually only occurs after many many years of taking the drug (15+). Definitely follow-up on it, but are they sure it's the plaquenil and not some other disease process? I only ask because when I first went to an opthamologist for plaquenil monitoring, I was identified as a glaucoma suspect because I have a very abnormal optic nerve in my right eye. Visual field tests (in addition to optic nerve imaging) are also used to monitor glaucoma, and it will also decrease your visual field, as plaquenil can. I'm no longer taking the plaquenil, but opthamologist is insistent on following me for possible glaucoma. Hence, I still get a visual field test and optic nerve imaging study done every year. Glaucoma is related to AI disease (usually the low-tension glaucoma) due to raynaud's, which can cause a vasospasm around the optic nerve (or something like that). Since I always have normal tension in both eyes, despite optic nerve damage, they believe I could be developing the normal tension glaucoma.
I hope you get your eye situation figured out, and certainly if it's the plaquenil then stop taking it. Is damage from plaquenil reversible once the drug is stopped?
Yikes. I'm SO sorry to hear this (didn't mean to be heartless in my last email by not stating that first! ) I know exactly what you mean about Plaquenil being the one drug that works the best. That is the case for me as well. And it's a total drag you may have to stop it (though I'm wondering if you should get a 2nd opinoin? And not the rhuemy's b/c they NEVER think the RA drugs have ANY side-effects! )
As for your question - the opthamologist I see knows I'm there b/c of the plaquenil. I see him every 8 months (it was supposed to be every 6, but because I "look good" and toxic reaction "is rare" he moved it to every 8.) My rhuemy at the time of giving me the drug did not send me for a basline test - even though I kept asking if I should be sent to the eye doctor. My PCP (who has since retired) thankfully got me going regularly, but I was already on the med for at least 6 months prior my first appt. I keep telling him I've been having a blurriness problem, but the tests aren't showing (so he says) any indication there is a problem. However, all these emails about it lately are getting me worried that maybe he's being so nonchalant about it that he might miss something?
So, aside from going blind if you continue taking the med - if your problem IS caused by the plaquenil, now that you stopped and caught it now, will some or all of the problems subside?
oh - my eyes do not get red and puffy, I just have a hard time focusing. At night, the inside of my house looks like it's foggy.
Have you been to an opthamologist for your eye problem (blurriness)? I love my rheumy, but I would not trust him with my eyes. He is not an eye doctor, and in fact, he would probably be the first to tell me to see an eye doctor (no pun intended).
I hope both of you get your vision problems worked out. And momto3, if you have to stop the plaquenil, I pray that you find another drug that works as well, if not better than the plaquenil did. I know that I found enbrel and mtx work far better for me than the plaquenil. I guess the downside is that plaquenil is supposedly the safest RA drug.
Yes, it is an opthamologist I tell the bluriness too.
My rhuemy wants me to switch to Enbrel.....but I'm still scared after having such a bad reaction to Remicade to try another biological, plus if the plaquenil is working well....why stop it? Unless it's the root cause to my eye problems.....
Hi and my rheumy flips out about pred so it will be hard to say what he will think about this? Camama, I'm not sure how your eye doctor can miss it since the visual field test is used to detect it and if you are missing the dots because you aren't seeing them then you aren't seeing them My doctor never sent me for a baseline either but I have had one prior to the plaq and it was fine..When you say your house is foggy? that is not good my dear!!! Do you wear contacts?? Do you mean like a veil has been pulled down over your eyes? Please get this checked out.
El..I looked up meds and there is one called Arava and it seems to be similar to Plaq so maybe this will be an option. I haven't stopped taking it but last night only took one pill instead of two. Even with the Enbrel and MTX without the Plaq I'm really tired.
Camama...The grid that Sj posted is the same one showed to me at my appointment this week, that is how it always begins, and no I cannot see the four corners of the grid (outer edges). They are not in my line of vision. Maybe that should have been my first clue? I had to laugh at the dust though..it is hard to keep up isn't it?? I have gone down on my dose the last few days and I'm already starting to feel stiff, so I guess I will just have to get used to it. I thought the Arava was like the Plaquenil.
Have you been tested for high blood sugar? Fasting and glucose? if this runs in your family or you had the gestational maybe you should get it checked out. Since you are on the MTX, I'm assuming your doctor checks your liver functions? Maybe go to your pcp and discuss your vision troubles and see if he or she has any ideas as to what it could be if your liver functions have all been normal. I can see why that would be troubling!! When I started having the visual auras and would lose parts of my vision it was disturbing...I thought I had some sort of brain tumor, and ended up at a neurologist only to find that I had migraines without the pain..So when something is not right it is always worth the effort to keep plugging away until you figure out just what it is that is causing the issue.
Post Edited (CaMama) : 9/4/2008 11:04:19 PM (GMT-6)
I'm sorry you're having such a difficult time. From what I understand, Arava is in the same family as mtx--plaquenil, although a DMARD, is not. If for some reason I couldn't tolerate mtx, I would probably take Arava--although my doctor looks at Arava as definitely second choice. He told me that not as many of his patients respond as well to arava as they do to mtx.
In any case, I hope you feel better. If it's any consolation, whenever I exercise (even mild to moderate walking) it seems like all of my joints rebel. I usually take a tramadol right before, and that helps a bit. I just bought a pair of rollerblades--very low impact on joints, but almost as good as running (with respect to the cardiovascular benefit). Now, I just have to make sure I don't fall and break something :)
Camama...Bless your heart!! It's tough getting into any kind of workout routine, but add in joint issues and it's even more difficult! I'm back to the 6am weight training class and I'm so stiff I can hardly stand it Now without the Plaquenil, I seem to have put on some weight, so I guess it was a handy weight loss medication? That and my kidney hurts all the time, so hopefully it isn't the MTX causing that..Just do what you can, when you can!! No I just have the RA..and hopefully not rhupus like El suggested My family doesn't do well with my arthritis, what a shocker that would be!
El..about the Tramadol, is it like Darvon? or can you take it and drive? The problem with pain meds is that I can never take them until I get home at night. By the way, that is fantastic that you are using the rollerblades!